Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    topamax haze
    avatar
    penguie posted:
    I recently started taking topamax as a preventative for my migraines. I have been on it for over a month now and am still experiencing a fuzz or haze to my thinking and brain function it seems. Some days I jsut feel completely STUPID! It is getting difficult as I have started a new job as a MRI tech and feel as though I am struggling to adjust to the new protocols and locale. Part of me wonders if it is due to this topomax fuzz as I have always excelled and have great scanning and multitasking skills required for the job.I just wonder if I should consider going off the medication although I am thinking it might actually be helping some although it has only been about a month. I feel in a difficult place: its hard to function with the high frequency of migraines but it is hard to work in a haze of clouded stupidity feeling. I can get past the tingling toes and fingers but this is becoming aggravating.

    Is this a side effect that tends to go away with time or is it one I should expect to persist?
    Reply
     
    avatar
    Bianca_Thompson responded:
    I was on topamax for a short time, I stopped it because the side effects were to much for me. Generally the dopey feeling you get with drugs tend to go away after awhile. I find that another drug Midrin works just as well as topamax and had less side effects, at least for me.
     
    avatar
    allie_bf responded:
    I gave Topamax 4 months before quitting it due to other side effects (i.e. an increase in asthma symptoms/wheezing,) but I never did get over the dopey feeling. I've heard it subsides in some people, but I would have only given it about another 2-3 months anyway. The metallic taste in my mouth and tingling in my hands that interfered with driving didn't help much either.
     
    avatar
    DUKE MEDICINE
    Timothy Collins, MD responded:
    This is a pretty good description of the mental side effects of topamax. I haven't seen this get better in patients that stay on the medication. If it is helping with the headaches, a lower dose will decrease the side effect.

    If it is not working for the headaches, you probably need to try another medication.
     
    avatar
    carpetcrawler5 responded:
    Midrin is not really a preventative,but an abortive. It shouldn't be taken a lot because it can cause rebounds, partly because it contains Tylenol.
     
    avatar
    leesa1121 responded:
    I have been taking Topomax for many many years. It has saved my life when it comes to the migraines. I started with them in my early 20s, Im now 40. It was the only medication that worked. It does make me feel mentally slow, stupid. Ive learned to adjust.

    In the last 2 months Ive asked my doctor to switch me off. Ive been getting back my migraines after I run. Strange. She switches me to Atenol, did not work, then it was Verapamil. This did not work I have had it. This has been the worst summer yet with migraines. Im back on the Topomax (Dopomax) because I do not know what else to do. And it looks like Im going to have to give up running. My dcts. can not figure out why I get the migraines after each run. I would love to use another medication but WHAT ELSE is there????
     
    avatar
    carpetcrawler5 replied to leesa1121's response:
    Wear ice around your head when you run. If that doesn't work, try swimming. You don't get overheated when you swim.

    Get Techni-ice and cut it into strips and wrap them in bandanas and freeze them. You can tie them around your head and neck if you get hot.


    Helpful Tips

    Supplements for headachesExpert
    A lot of my patients ask about herbal supplements for headaches. There are very few studies of supplements for headaches, but there are ... More
    Was this Helpful?
    53 of 70 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the Duke Health Pain Disorders Center